Article: Liver Injury From Herbal and Dietary Supplements–VJ Navarro et al
Source: HEPATOLOGY, VOL. 65, NO. 1, 2017
Study Aims and Results
The American Association for the Study of Liver Disease and the National Institutes of Health held a 2-day research symposium to discuss the increased cases of liver injuries due to herbal and dietary supplements (HDS).
The data released at the symposium found that HDS-induced liver injury accounts for 20% of cases of liver toxicities in the United States. The major causes of the HDS-induced liver injuries were anabolic steroids (synthetic versions of testosterone), green tea extract, and multi-ingredient nutritional supplements.
The authors noted that liver-related effects from anabolic steroids were usually (but not always) short term. Green tea extracts and other products, however, could produce acute rapid and severe on-set of liver injury.
The authors also noted “In addition to dramatic increases in liver-related injuries due to herbal and dietary supplements (5% in 2004-2005 to 14% in 2013-2014) there has been an increase in liver-related injuries due to body building products (2% in 2004-2005 to 6% in 2013-2014). The exact cause of the liver-related injuries in body building products is challenging because multiple ingredients in the products, contaminated ingredients or ingredients are not listed on the label.”
Clearly, more oversight is needed on herbal and dietary supplements. Many people don’t realize that the Food and Drug Administration does not regulate herbal or dietary supplements. The old saying applies here: ‘BUYER BEWARE.’
We have many resources for patients and providers to make better decisions regarding herbal and dietary supplements.
Check out our Herbal Glossary for more information about Herbs and the liver, click here
To read the entire newsletter, click here
Alan Franciscus is the Executive Director of the Hepatitis C Support Project and the Editor-in-Chief of the HCV Advocate Website.